Montana, 2010Damaging Winds and High Wind in Montana, June 29, 2010
June 29, 2010 · NWS TFX · 8 events in 5 counties and zones
An unstable airmass contributed to an outbreak of severe thunderstorms during the late afternoon hours. Wind gusts in excess of 60 mph were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass contributed to an outbreak of severe thunderstorms during the late afternoon hours. Wind gusts in excess of 60 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 29, 2:37 PM MST, 29 minutes earlier.
Area forecast discussion, Jun 29, 2:37 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
337 PM MDT TUE JUN 29 2010
.DISCUSSION...
TONIGHT THROUGH THURSDAY...A SEVERE THUNDERSTORM WATCH IS IN
EFFECT UNTIL 11 PM MDT FOR MOST OF THE TFX CWA...EXCEPT FOR THE
EASTERN ZONES BORDERING THE CWAS OF GGW AND BYZ. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE WESTERN AND
CENTRAL PORTIONS OF THE TFX CWA...AS A DISTURBANCE IN THE
INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT MOVES
OVER THE AREA. SOME STORMS HAVE GENERATED SMALL HAIL AND BRIEF
HEAVY RAIN...WHICH IS MOST LIKELY DUE TO THE HIGH FREEZING LEVELS
ACROSS THE AREA. FROM THE 18Z TFX SOUNDING...THE LOW LEVELS OF THE
AIRMASS ARE ALSO QUITE DRY. THIS...COMBINED WITH STRONG WIND SHEAR
ALOFT...WILL KEEP THE MAIN THREAT FROM ANY SEVERE STORMS AS
DAMAGING WINDS. HOWEVER...LARGE HAIL CANNOT BE RULED OUT...AS
UPDRAFT STRENGTH SEEMS TO BE STRONG ENOUGH TO PRODUCE IT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN A THREAT
OVERNIGHT...BUT THE THREAT FOR SEVERE STORMS SHOULD DECREASE
AROUND MIDNIGHT. THE UPPER LEVEL TROUGH CAUSING THE FLOW ALOFT
WILL MOVE INTO THE PACIFIC NORTHWEST ON SATURDAY...AND
DISTURBANCES IN THE FLOW WILL KEEP A THREAT OF SHOWERS AND
THUNDERSTORMS OVER THE AREA AS THE AIRMASS REMAINS UNSTABLE. A
COLD FRONT WILL PASS THROUGH THE AREA LATE TONIGHT THROUGH
WEDNESDAY MORNING...WHICH SHOULD COOL TEMPERATURES FROM AROUND 10
DEGREES ABOVE NORMAL TODAY TO NEAR NORMAL ON WEDNESDAY. THIS WILL
ALSO LOWER THE FREEZING LEVEL...WHICH...COMBINED WITH CONTINUED
STRONG SHEAR...SHOULD BRING A THREAT OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL TO THE AREA ONCE AGAIN WEDNESDAY
AFTERNOON AND EVENING. THE UPPER TROUGH WILL BE SLOW TO PROGRESS
EAST...KEEPING THE UNSTABLE SOUTHWEST FLOW OVER THE AREA FOR
ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS ON THURSDAY. THE
BEST WIND SHEAR AND INSTABILITY WILL BE LIMITED TO THE EASTERN
ZONES...FOR ANOTHER CHANCE OF SEVERE THUNDERSTORMS THERE.
TEMPERATURES WILL REMAIN NEAR NORMAL. COULSTON
THURSDAY NIGHT THROUGH TUESDAY...AN UPPER LEVEL LOW PRESSURE TROF
WILL BE OVER THE PACIFIC NORTHWEST THURSDAY NIGHT.
MOIST...UNSETTLED FLOW AHEAD OF THIS SYSTEM WILL BE OVER THE ZONES
AND BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE
TROF WILL MOVE OVER THE ROCKIES FRIDAY WHILE AN ASSOCIATED COLD
FRONT MOVES ACROSS THE CWA. THIS WILL BRING A PERIOD OF
THUNDERSTORMS FOLLOWED BY COOLER...MORE STABLE CONDITIONS. THE
TROF WILL MOVE OVER THE ZONES ON SATURDAY BUT THE FLOW ALOFT WILL
BE QUITE LIGHT AND DYNAMICS WILL BE WEAK. THE AIRMASS WILL REMAIN
UNSETTLED BUT THE CHANCE OF PRECIP WILL BE LOW. CYCLONIC FLOW
ALOFT WILL REMAIN THROUGH MONDAY AND KEEP THE AIRMASS UNSETTLED.
BY TUESDAY...HIGH PRESSURE WILL BEGIN TO BUILD AGAIN AND THE
AIRMASS WILL WARM. TEMPS WILL REMAIN BELOW NORMALS UNTIL TRENDING
UPWARDS TOWARDS NORMALS ON TUESDAY. ZELZER
&&
.AVIATION...
UPDATED 1835Z.
A LOW PRESSURE TROF OVER THE EASTERN PACIFIC WILL MOVE OVER THE
WEST COAST TODAY. THE AIRMASS WILL BECOME UNSTABLE THIS AFTERNOON
UNDERNEATH MOIST...SOUTHWEST FLOW ALOFT. HIGH BASED SHOWERS AND
THUNDERSTORMS WILL CAUSE VERY STRONG...GUSTY SURFACE WINDS...SOME
GUSTS IN EXCESS OF 50 KTS ARE POSSIBLE. THE FLOW ALOFT REMAINS
UNSETTLED THROUGH THE NIGHT WITH A CHANCE OF STRONG THUNDERSTORMS
DEVELOPING AGAIN TOWARDS MORNING. INSTABILITY WEDNESDAY AFTERNOON
COMBINED WITH A COLD FRONT PASSAGE WILL AGAIN BRING THUNDERSTORMS
ACROSS THE REGION. MVFR CONDITIONS ARE POSSIBLE NEAR
THUNDERSTORMS...ELSEWHERE VFR CONDITIONS WILL PREVAIL.
&&
.HYDROLOGY...
THE FLOOD ADVISORY FOR RURAL AREAS ALONG THE MILK RIVER...FROM
EAST OF HAVRE TO EAST OF HARLEM...REMAINS IN EFFECT UNTIL EARLY
SATURDAY MORNING. THE MILK RIVER NEAR HAVRE HAS BEEN SLOWLY
FALLING FOR THE PAST FEW DAYS...WHILE THE MILK RIVER NEAR HARLEM
HAS REMAINED FAIRLY STEADY. FORECAST MODELS INDICATE THE MILK
RIVER SHOULD GENERALLY CONTINUE/BEGIN FALLING...RESPECTIVELY.
HOWEVER...REPORTS INDICATE THAT THERE IS STILL STANDING WATER IN
THE ADVISORY AREA AND THE RIVER IS STILL RUNNING HIGH. WITH
SCATTERED THUNDERSTORMS EXPECTED TODAY THROUGH SATURDAY ACROSS
THE AREA...THE MILK RIVER COULD RISE OUT OF ITS BANKS IN PLACES
AGAIN. ANTICIPATING THAT RIVER RISES DO OCCUR...IT WILL TAKE TIME
FOR WATER LEVELS TO FALL BACK INTO THEIR BANKS...THUS THE
ADVISORY CONTINUES.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 57 75 51 75 / 40 40 40 30
CTB 53 73 45 72 / 40 50 20 30
HLN 56 77 51 79 / 40 40 50 30
BZN 58 82 54 82 / 50 40 50 30
WEY 41 76 43 74 / 40 20 30 40
DLN 55 77 50 78 / 50 40 50 30
HVR 59 78 53 78 / 40 40 50 30
LWT 56 78 52 76 / 40 50 50 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING
BEAVERHEAD...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...
HILL...JEFFERSON...LIBERTY...MADISON...NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.
FLOOD ADVISORY IN EFFECT FOR BLAINE COUNTY UNTIL EARLY SATURDAY
MORNING ALONG THE MILK RIVER FROM EAST OF HAVRE TO EAST OF
HARLEM.
&&
SHORT TERM...COULSTON
LONG TERM...ZELZER
AVIATION...MERCER
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 29, 2:23 PM MST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT TUE JUN 29 2010
MTZ047-301300-
BLAINE-
323 PM MDT TUE JUN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD ADVISORY IS IN EFFECT FOR RURAL AREAS NEAR THE THE MILK
RIVER...FROM EAST OF HAVRE TO EAST OF HARLEM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH
MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE FLOOD ADVISORY IS IN EFFECT UNTIL EARLY SATURDAY MORNING FOR
RURAL AREAS NEAR THE THE MILK RIVER...FROM EAST OF HAVRE TO EAST
OF HARLEM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008>015-044>046-048-049-052-301300-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JEFFERSON-
323 PM MDT TUE JUN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT TONIGHT.
THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS AND POTENTIALLY LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ050-051-053>055-301300-
JUDITH BASIN-FERGUS-BROADWATER-MEAGHER-GALLATIN-
323 PM MDT TUE JUN 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION
THROUGH TONIGHT. SOME STORMS MAY BE STRONG THROUGH
MIDNIGHT...WITH THE MAIN THREAT BEING DAMAGING WINDS AND SMALL
HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES OVER
THE REGION ON WEDNESDAY AND THURSDAY. SOME STORMS THAT DO DEVELOP
ON WEDNESDAY AND THURSDAY COULD BE SEVERE. THE BEST TIME FRAME FOR
THE SEVERE THUNDERSTORMS TO OCCUR WILL BE BETWEEN 3 PM AND
MIDNIGHT. THE MAIN THREAT FROM ANY OF THE SEVERE THUNDERSTORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 29, 2:29 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
329 PM MDT TUE JUN 29 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CUT BANK 48.63N 112.33W
06/29/2010 M0.50 INCH GLACIER MT OTHER FEDERAL
PEA TO DIME-SIZED HAIL AT CUT BANK AIRPORT. BRIEF HEAVY
RAINFALL.
&&
MLSSpecial weather statement, Jun 29, 2:53 PM MST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
353 PM MDT TUE JUN 29 2010
MTZ014-048-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-SOUTHERN ROCKY MOUNTAIN FRONT
MT-
353 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...
AT 350 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF OVANDO...OR 30 MILES NORTH OF
DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF WESTERN LEWIS AND CLARK COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4754 11284 4737 11251 4715 11280 4716 11306
4717 11308 4729 11309
TIME...MOT...LOC 2154Z 215DEG 38KT 4713 11305
MLSSpecial weather statement, Jun 29, 3:02 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
402 PM MDT TUE JUN 29 2010
MTZ014-292245-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
402 PM MDT TUE JUN 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 445 PM MDT...
AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF LINCOLN...OR 20 MILES
NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LINCOLN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4727 11272 4714 11236 4682 11278 4683 11280
4716 11282
TIME...MOT...LOC 2203Z 215DEG 38KT 4692 11285
MLSThunderstorm Wind, Lewis and Clark
- When
- June 29, 3:06 PM MST
- Where
- Lewis and Clark County, 3 mi E of Lincoln
- Measured
- 76 kt (87 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.950, -112.606
A thunderstorm produced a wind gust to 88 mph at Lincoln 3E (the Lincoln RAWS site).
High Wind, Southern Lewis and Clark
- When
- June 29, 3:14 PM MST
- Where
- Southern Lewis and Clark forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
A thunderstorm produced a wind gust to 65 mph at Lincoln. Numerous trees were reported down in the city as wellas scattered power outages.
Thunderstorm Wind, Cascade
- When
- June 29, 4:05 PM MST
- Where
- Cascade County, 6 mi W of Ft Shaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.500, -111.948
A thunderstorm produced a wind gust to 60 mph at Fort Shaw 6W.
Thunderstorm Wind, Cascade
- When
- June 29, 4:10 PM MST
- Where
- Cascade County, 1 mi NNW of Ft Shaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.513, -111.828
A thunderstorm produced a wind gust to 60 mph at Fort Shaw 1 NNW. Three to four inch diameter tree branches were reported broken.
Thunderstorm Wind, Cascade
- When
- June 29, 4:26 PM MST
- Where
- Cascade County, Great Falls
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 47.520, -111.300
A thunderstorm produced a wind gust to 62 mph at the studio of KRTV in Great Falls.
High Wind, Cascade
- When
- June 29, 4:32 PM MST
- Where
- Cascade forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A thunderstorm produced a wind gust to 59 mph at WFO Great Falls.
Thunderstorm Wind, Chouteau
- When
- June 29, 4:50 PM MST
- Where
- Chouteau County, Floweree
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.730, -111.030
A thunderstorm produced a wind gust to 60 mph southwest of Floweree. Three-inch diameter tree branches were reported down.
Thunderstorm Wind, Beaverhead
- When
- June 29, 7:10 PM MST
- Where
- Beaverhead County, 4 mi NE of Lima
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.671, -112.543
A thunderstorm produced a wind gust to 60 mph at Lima 4NE (the Antelope RAWS site).
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, June 29, 20101 death · 1 injured · $13,000 · 1 in hail · 5 events
- Heat in Maryland, June 29, 20101 death · 1 event
- Rip Current in New York, June 29, 20101 death · 1 event
- Hail and Damaging Winds in South Carolina, June 29 to 30, 2010$169,000 · 60 kt wind · 26 events
- Flash Flood and Hail in North Carolina, June 29, 2010$100,000 · 1 in hail · 34 events
- Flash Flooding in Mississippi, June 29 to 30, 2010$65,000 · 3 events
- Hail and Damaging Winds in North Carolina, June 29, 2010$54,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in South Carolina, June 29, 2010$27,000 · 52 kt wind · 9 events
- Hail and Damaging Winds in Montana, June 29 to 30, 20101.75 in hail · 26 events
- Flash Flood in Texas, June 29, 2010$25,000 · 1 event
- Damaging Winds in North Carolina, June 29, 2010$6,000 · 60 kt wind · 16 events
- Flash Flooding in Texas, June 29, 2010$17,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229420, 229421, 229423, 229424, 229425, 229426, 229427, 229428.